Alert archive / Idaho / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Boise, ID

July 10, 2016Owyhee County, Idaho; Malheur County, Oregon

NWS Boise, ID issued this flash flood warning at Jul 10, 2016, 6:08 AM MDT for Owyhee County, Idaho; Malheur County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 6:08 AM MDT (12:08 UTC)
Expired
Jul 10, 2016, 9:00 AM MDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

Counties Owyhee County, ID, Malheur County, OR

The radar

The Boise radar (KCBX), 52 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 0.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS55 KBOI 101208
FFWBOI
IDC073-ORC045-101500-
/O.NEW.KBOI.FF.W.0004.160710T1208Z-160710T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
608 AM MDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OWYHEE COUNTY IN SOUTHWESTERN IDAHO...
  EAST CENTRAL MALHEUR COUNTY IN SOUTHEASTERN OREGON...

* UNTIL 900 AM MDT

* AT 606 AM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  THE SODA FIRE BURN SCAR...ROCKVILLE...SUCCOR CREEK CAMPGROUND...
  ELEPHANT BUTTE...ROCKVILLE SCHOOL...SQUAW BUTTE...
  GIVENS HOT SPRINGS AND MAFLOY RANCH.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH CREEKS. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE-THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4361 11696 4351 11691 4343 11672 4334 11661
      4326 11656 4317 11708 4354 11718

$$

EP
1 follow-up statement
576 
WGUS75 KBOI 101451
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
851 AM MDT SUN JUL 10 2016

IDC073-ORC045-101500-
/O.EXP.KBOI.FF.W.0004.000000T0000Z-160710T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OWYHEE ID-MALHEUR OR-
851 AM MDT SUN JUL 10 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN OWYHEE AND EAST CENTRAL
MALHEUR COUNTIES WILL EXPIRE AT 900 AM MDT...

THE HEAVY RAIN HAS ENDED BUT LIGHT RAIN CONTINUES ACROSS THE SODA
FIRE BURN SCAR. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4361 11696 4351 11691 4343 11672 4334 11661
      4326 11656 4317 11708 4354 11718

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:55 AM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 3:55 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boise ID
355 AM MDT SUN JUL 10 2016

.SHORT TERM...Today through Tuesday night...An unseasonably cool
upper level trough is now moving inland along the WA/OR coast this
morning. The upper level trough will move across Oregon today and
into central Idaho by this afternoon and Montana by early Monday
morning. Showers will become widespread across the area this
morning with isolated thunderstorms. Showers may produce brief
heavy rain and recent burn scars will need to be monitored for
flood concerns today. High temperatures today will be near record
lows for the date: Boise is forecast at 67F and this would tie a
record low max for the date, see Public Information Statement for
other locations. Boise has not recorded a max temperature below
70F in July since 2001, and one below 65F since 1986. Temperatures
will be 20-25 degrees below the seasonal average for most of the
region with breezy conditions expected today. Snow levels will
briefly lower to around 7,500 to 8,000 feet MSL as the center of
the trough passes by. Precipitation will taper off after sunset as
the upper level trough quickly transitions into Montana by Monday
morning. Monday morning will be quite cool for July and patchy
fog is possible in the sheltered valleys near Baker City, Burns,
and the central Idaho mountain valleys. Weak ridging will build
into the area on Monday, with mostly sunny skies and light winds.
A shortwave off the Pacific Northwest coast moves across the
region on Tuesday with isolated showers and thunderstorms
developing across northeast Oregon and the central Idaho mountains
during the afternoon.

.LONG TERM...Wednesday through Sunday. A mostly zonal dry flow will
be present Wednesday and Thursday with temperatures near normal. By
Friday, models are in good agreement of another upper low slowly
moving inland and moving east over northern Washington and remaining
near there through Sunday.  At this point, the bulk of any
precipitation looks to stay to our north.  However, breezy
conditions are likely during this time, with temperatures remaining
near normal.

&&

.AVIATION...Mostly VFR with BKN-OVC mid level cloud cover.
Showers and isolated thunderstorms through 11/06Z then rapidly
tapering off from SW to NE after 11/06Z. Occasional mvfr/ifr
ceiling/visibilities with heavier showers. Fog is possible after
11/06Z near KBNO and KBKE with more confidence near KMYL. Surface
winds 10-15 kts with gusts up to 30 kts. Winds aloft through 10
kft MSL, west 15-25 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....EP
AVIATION.....EP

In the hours before

Special weather statement, Jul 10, 5:16 AM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
516 AM MDT SUN JUL 10 2016

IDZ011>014-101200-
WEST CENTRAL MOUNTAINS ID-LOWER TREASURE VALLEY ID-
BOISE MOUNTAINS ID-UPPER TREASURE VALLEY ID-
516 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOISE...NORTHEASTERN
CANYON AND SOUTHERN GEM COUNTIES UNTIL 600 AM MDT...

AT 516 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LETHA...OR 8 MILES SOUTHWEST OF EMMETT...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FIREBIRD SPEEDWAY AROUND 520 AM MDT.
  EMMETT AND EAGLE AROUND 530 AM MDT.
  MONTOUR AROUND 540 AM MDT.
  SWEET AND HORSESHOE BEND AROUND 550 AM MDT.
  GARDENA...BANKS AND PLACERVILLE AROUND 600 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4370 11663 4384 11678 4421 11621 4396 11592
TIME...MOT...LOC 1116Z 232DEG 30KT 4382 11663

KA
Special weather statement, Jul 10, 5:17 AM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
517 AM MDT SUN JUL 10 2016

ORZ063-101200-
MALHEUR COUNTY OR-
517 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MALHEUR COUNTY UNTIL
600 AM MDT...

AT 516 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIAMOND BUTTE...OR 30 MILES NORTH OF ROME...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LESLIE GULCH...SLOCUM CREEK CAMPGROUND...MAHOGANY MOUNTAIN AND
  PELICAN POINT AROUND 540 AM MDT.
  ROCKVILLE SCHOOL...MAFLOY RANCH AND SOUTHERN OWYHEE RESERVOIR
  AROUND 600 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4312 11752 4335 11764 4350 11723 4319 11702
TIME...MOT...LOC 1116Z 246DEG 22KT 4326 11746

EP
Special weather statement, Jul 10, 5:18 AM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
518 AM MDT SUN JUL 10 2016

IDZ011-101200-
WEST CENTRAL MOUNTAINS ID-
518 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY AND
NORTHEASTERN GEM COUNTIES UNTIL 600 AM MDT...

AT 518 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRANITE PEAK...OR 35 MILES SOUTH OF MCCALL...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...  GRANITE PEAK AROUND 520 AM
MDT.   CASCADE...HORSETHIEF RESERVOIR AND CASCADE RESERVOIR AROUND
540 AM   MDT.   BIG CREEK SUMMIT...WARM LAKE AND DEADWOOD SUMMIT
AROUND 600 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

IF ON OR NEAR CASCADE LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4455 11553 4428 11620 4440 11633 4442 11632
      4443 11630 4445 11631 4480 11582
TIME...MOT...LOC 1118Z 232DEG 30KT 4440 11620

KA
Special weather statement, Jul 10, 5:55 AM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
555 AM MDT SUN JUL 10 2016

IDZ012-029-ORZ063-101215-
LOWER TREASURE VALLEY ID-OWYHEE MOUNTAINS ID-MALHEUR COUNTY OR-
555 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OWYHEE AND EAST
CENTRAL MALHEUR COUNTIES UNTIL 615 AM MDT...

AT 552 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ROCKVILLE SCHOOL...OR 30 MILES SOUTH OF PARMA...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THE SODA FIRE BURN SCAR IS IN THE PATH OF THIS STORM AND
DEBRIS FLOWS OR FLOODING IS POSSIBLE. LESLIE GULCH IS ALSO AT RISK
OF FLOODING.

THIS STRONG THUNDERSTORM WILL BE NEAR...  ROCKVILLE AROUND 600 AM
MDT.   MARSING...ELEPHANT BUTTE...GIVENS HOT SPRINGS AND SQUAW BUTTE
AROUND   610 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4347 11740 4357 11705 4356 11703 4357 11702
      4362 11686 4326 11658 4316 11727
TIME...MOT...LOC 1152Z 246DEG 36KT 4336 11715

EP
Special weather statement, Jul 10, 5:59 AM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
559 AM MDT SUN JUL 10 2016

IDZ012-013-101230-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
559 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOISE AND
SOUTHEASTERN GEM COUNTIES UNTIL 630 AM MDT...

AT 559 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARDENA...OR 15 MILES EAST OF EMMETT...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GARDENA AROUND 600 AM MDT.
  BANKS AND PLACERVILLE AROUND 620 AM MDT.
  GARDEN VALLEY AND CROUCH AROUND 630 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4383 11622 4398 11635 4423 11592 4401 11572
TIME...MOT...LOC 1159Z 237DEG 27KT 4395 11620

KA
Special weather statement, Jul 10, 6:06 AM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
606 AM MDT SUN JUL 10 2016

IDZ011-101245-
WEST CENTRAL MOUNTAINS ID-
606 AM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALLEY COUNTY UNTIL 645
AM MDT...

AT 605 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG CREEK SUMMIT...OR 30 MILES SOUTHEAST OF MCCALL...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WARM LAKE AND DEADWOOD SUMMIT AROUND 620 AM MDT.
  LANDMARK AROUND 630 AM MDT.
  HALFWAY STATION AND PISTOL ROCK AROUND 640 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4443 11574 4457 11590 4489 11545 4468 11521
TIME...MOT...LOC 1205Z 230DEG 23KT 4457 11573

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:18 AM MDTSpecial Weather StatementBOIAdams27 min
Jul 10, 5:16 AM MDTSpecial Weather StatementBOIGem44 min
Jul 10, 5:18 AM MDTSpecial Weather StatementBOIValley42 min
Jul 10, 5:55 AM MDTSpecial Weather StatementBOICanyon20 min
Jul 10, 5:59 AM MDTSpecial Weather StatementBOIBoise31 min
Jul 10, 6:06 AM MDTSpecial Weather StatementBOIValley39 min
Jul 10, 6:30 AM MDTSpecial Weather StatementBOIBoise45 min
Jul 10, 6:52 AM MDTSpecial Weather StatementBOIAda, Canyon38 min
Jul 10, 7:07 AM MDTSpecial Weather StatementBOIBoise38 min
Jul 10, 9:46 AM MDTFlash Flood WatchBOIAdams, Boise, Camas, Elmore, Gem, Valley and 1 more9 hr
Jul 10, 10:48 AM MDTFlash Flood WarningBOIBoise, Valley2 hr
Jul 10, 12:59 PM MDTFlash Flood WarningBOIOwyhee3 hr
Jul 10, 5:47 PM MDTSpecial Weather StatementBOIJerome28 min
Jul 9, 7:05 PM MDTSpecial Weather StatementBOIBaker25 min
Jul 10, 5:17 AM MDTSpecial Weather StatementBOIMalheur43 min

Nearby

Flash Flood Warnings in Idaho, 2016Flash Flood Warnings in Oregon, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.